Winter Weather, Bennington
- When
- February 27, 3:00 PM EST to February 28, 6:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A northern stream clipper low brought a widespread light to moderate snowfall to southern Vermont Wednesday, February 27th into the morning of Thursday, February 28th, 2019. Snowfall totals ranged from 3 to 6 inches across southern Vermont.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A northern stream clipper low brought a widespread light to moderate snowfall to southern Vermont Wednesday, February 27th into the morning of Thursday, February 28th, 2019. Snowfall totals ranged from 3 to 6 inches across southern Vermont. While the snowfall was limited, it fell during the evening commute on Wednesday, resulting in multiple car accidents across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 27, 2:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
255 PM EST Wed Feb 27 2019
.SYNOPSIS...
An approaching storm system will increase cloud cover
this morning with light snow beginning during the afternoon. Steady
snowfall will continue into tonight, allowing for at least several
inches of accumulation by daybreak Thursday. Clearing and continued
cold conditions are expected on Thursday. More wintry weather may
impact the region over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Snow continues advancing eastward through eastern NY into
western New England this afternoon thanks to strengthening
isentropic lift ahead of our surface low in Ohio progressing
northeastward. As the column saturates, initial light
snow/flurries has become classic dendrites with cold surface
temperatures in the single digits and teens allowing snow to
quickly accumulate. The evening commute will be hazardous
across the Capital District into the Mohawk Valley and
motorists should exercise caution. Allow extra time to arrive at
your destinations and drive cautiously.
Overall, snow amounts through 6PM tonight likely range from
one half inch to around one inch for areas south and east of
the Capital District with one to two inches from Albany into the
Upper Hudson Valley and west into the Mohawk Valley and
Adirondacks. We lowered snowfall amounts for areas in Dutchess,
Ulster and Litchfield counties to show only coatings to less
one half inch as this initial surge of isentropic lift may only
last through about 20/21z and then lift northward, giving way
to a break of dry weather into the evening. Collaborated with
the NYC and Boston NWS offices and it was agreed to lower
amounts in this region given latest radar and HREF trends.
GOES16 Water Vapor imagery continues to show our open shortwave
trough progressing eastward across the Great Lakes. The best
cyclonic vorticity advection has moved over western NY with GOES16
IR imagery showing colder cloud top decks supporting moderate
snow. ASOS observations in western NY/Finger Lakes show
visibilities in this region down to near or less than one mile.
The best forcing should occur over the Albany CWA through 06z
as isentropic lift strengthens with our surface low in Ohio
progressing into NY and cyclonic vorticity advection advancing
into the Albany CWA. This should allow forcing to extend through
a deeper layer as shown on BUFKIT profiles with potential for
snowfall rates to reach half inch to near one inch per hour
mainly for areas north of I-90.
In addition, we notice temperatures in PA and NJ this afternoon
have warmed well into the mid 30s while the Albany CWA has
remained cold in the single digits and teens. This is a rather
impressive temperatures gradient and most of the high res
guidance points to an enhanced FGEN band developing over the
Mohawk Valley into the Saratoga region, western areas of the
Capital District, northern Taconics and southern VT. Thus, we
believe this region has an increased potential for higher
snowfall amounts and we increased snow totals to reach into the
five to near seven inch range in this area. Snow ratios should
also remain high in the 15-17:1 range producing light and
fluffy snow.
Further south in the mid-Hudson Valley and NW CT, snow may not
return to the region until closer to 03z until 09z when the
surface cold front moves through the area. This is why we
lowered snow total snowfall down to 1 to 3 inch range.
Our open wave should progress east into New England after 06z
with a mid-level dry slot quickly pushing in right behind it.
Snow should diminish from northwest to southeast from 06z to
12z but with low levels remaining saturated, we will have to
monitor cloud top temperatures to see if freezing drizzle
becomes a concern. BUFKIT profiles show that the mid-Hudson
Valley and southern Litchfield County has the most potential for
the event to end as freezing drizzle and introduced this from
07z to 11z.
Temperatures overnight remain steady in the teens to single
digits.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Steady snowfall will be continuing into the overnight hours, as
the surface low pressure area tracks to the south of the region
and the upper level shortwave slides by to the north. The
steadiest/heaviest snowfall looks to be occurring between about
6 PM and Midnight across the region, based off 3km HRRR/NAM and
HREF output. Snowfall rates won't be excessive, perhaps maxing
out at 0.50 to 0.75 inches per hour, with the highest rates
across the Mohawk Valley, foothills of the southern Adirondacks
and across the Saratoga Region and into the northern Taconics,
southern Greens and northern Berkshires. This could also clip
into northern parts of the Capital Region as well. Based off NAM
model soundings, the lift (while not overly impressive) should
intersect the dendritic growth zone for a period of time
overnight, so we are anticipating fairly high snow ratios.
With this being a rather progressive open wave, snowfall should
be tapering off from west to east by 3 to 6 AM. Total QPF should
range from 0.20" to 0.35" for most areas. Despite the low QPF,
snow ratios of 14:1 to 19:1 should allow for a fairly widespread
3 to 6 inches. A few spots in the western Mohawk Valley or
southwestern Adirondacks could come close to 7 inches. Temps
look to remain fairly steady overnight in the teens for most
spots.
After sunrise, any snowfall should be finished and some sunshine
will return for Thursday, as surface high pressure quickly
builds into the area from the eastern Great Lakes. Highs look to
range in the 20s to low 30s, so any new snow should be sticking
around.
With the high overhead, Thursday night looks to be another cold
night thanks to mainly clear skies, light to calm winds and
fresh snowpack. Have gone with a model blend for lows in the
single digits and teens, although certainly is the potential for
them to be a little lower considering the good radiational
cooling setup.
Dry weather should continue for Friday, but with the high
shifting eastward, temps may finally get a little milder thanks
to the return flow. Most areas should reach into the 30s with a
partly sunny sky.
Next chance for some light precip looks to arrive Fri night, as
a weak system starts lifting northward along the mid-Atlantic
coast. Moisture moving northward could bring some light snow,
especially for southern areas by late Friday night. Still some
uncertainty regarding this exact timing and how much precip is
around, but will allow slight chc to chc POPs for Friday night,
with lows in the teens and 20s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Fast and broad cyclonic flow over our region resulting in spread in
guidance as to timing, strength and track of systems through the
period. There is some consensus for strengthening warm advection
and low level forcing/isentropic lift to bring precipitation into
our region through the day Saturday. A cold front is expected to
track through our region later Saturday night into early Sunday as
the upper system and associated low pressure exit.
Based on thermal profiles, temperatures will be cold enough aloft so
that snow will fall but surface temperatures will determine if the
snow melts into a mix with rain or if we see all snow. Considering
the clouds increasing and some wet bulb cooling possible with
precipitation, highs Saturday in the mid to upper 30s with around 40
southern areas and lower 30s northern areas. Most of the
precipitation across the area should be some wet snow, except some
mixing in southern areas.
Snow becomes more showery Saturday night into early Sunday along the
front and then cooling at the boundary layer takes place. More
clouds than sun on Sunday with some lake effect snows into the
southern Adirondacks. Highs Sunday in the lower to mid 30s but a few
upper 30s southern areas and mid to upper 20s northern areas.
There are conflicting signals in sources of guidance/ensembles as to
whether a trailing strong upper system and associated moisture and
low level forcing supports development of a more significant snow
event Sunday night into Monday. The considerable uncertainty
suggests including just chances for snow Sunday night ending as snow
showers Monday. As we get closer to the weekend, the
guidance/ensembles should narrow the spread so we can see if/where
accumulating snows are possible in our region during that time
period.
Highs Monday in the upper 20s to lower 30s but around 20 to lower
20s northern areas. Generally dry Tuesday with highs again in the
upper 20s to lower 30s but around 20 to lower 20s northern
areas.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
High pressure exits this afternoon as low pressure approaches
from the lower Great Lakes. The low will track across the region
overnight, and off the New England coast on Thursday.
Clouds will continue to thicken early this afternoon, with snow
developing roughly between 19Z-21Z. Vsbys should drop to IFR
fairly quickly within about an hour of onset of snow, except at
KPOU, where snowfall should remain lighter, and also more
intermittent, and in fact, there could be a break from the snow
between 22Z/Wed and 04Z/Thu, with another period of light snow
between 04Z-08Z/Thu.
A period of moderate snow is possible at KGFL and possibly KALB
between roughly 00Z/Thu and 06Z/Thu, with best chance and
longest duration potential at KGFL. Snowfall rates may reach
between 0.5" and 0.75" hour during this time at these sites, and
should remain below 0.5"/hour at KPSF and KPOU.
The snow will be generally powdery in consistency.
There could 1-3 inches of snow before midnight, with the snow
continuing beyond midnight. Steady snow will continue until
around 08Z-10Z/Thu with an additional inch or two of snow
likely after midnight before ending with totals of 1-3 inches at
KPOU and 3-6 inches at KALB, KGFL and KPSF.
Although the steady snow should taper off between 08Z-10Z/Thu,
some lighter snow/snow showers could persist as late as 12Z-
14Z/Thu, especially at KGFL, KALB and KPSF. Still expect IFR to
MVFR conditions during this time. Conditions should gradually
improve to VFR after 14Z/Thu.
Winds will trend to northeast to east at less than 6 Kt through
this afternoon and evening. Winds then trend to north to
northwest at less than 5-10 Kt later tonight into Thursday
morning.
Outlook...
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SN.
Saturday: Moderate Operational Impact. Likely SN.
Saturday Night: Moderate Operational Impact. Likely SN.
Sunday: Low Operational Impact. Slight Chance of SHSN.
Sunday Night: Moderate Operational Impact. Chance of SN.
Monday: Moderate Operational Impact. Chance of SHSN...SN.
&&
.HYDROLOGY...
No hydrologic issues are anticipated into the weekend.
A fast moving storm system will bring a light to moderate
snowfall today into tonight, but no immediate impact on rivers
and streams is expected. Total liquid equivalent with this
system will be in the 0.20-0.33" range. Behind the storm system,
dry weather will return for Thursday into Friday.
Temperatures will continue to below normal, with sub-freezing
temperatures for today through tomorrow night. Temperatures may
reach seasonable levels by Friday into Saturday. With the cold
weather in place, ice will continue to strengthen on rivers and
lakes across the region.
Another storm system may impact the region over the weekend.
There are still some differences in the models regarding the
exact timing, precipitation amounts and types. At this point,
our forecast is leaning more towards lighter amounts in the form
of mainly snow, but this is subject to change. As of now, we are
not anticipating any immediate hydrologic impacts through the
weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 AM EST Thursday for CTZ001-013.
NY...Winter Weather Advisory until 6 AM EST Thursday for NYZ032-033-
038>040-047-048-051-058-063-082.
Winter Weather Advisory until 6 AM EST Thursday for NYZ041>043-
049-050-052>054-059>061-064>066-083-084.
MA...Winter Weather Advisory until 6 AM EST Thursday for MAZ001-025.
VT...Winter Weather Advisory until 6 AM EST Thursday for VTZ013>015.
&&
SYNOPSIS...Frugis
NEAR TERM...Speciale
SHORT TERM...Frugis
LONG TERM...NAS
AVIATION...KL/NAS
HYDROLOGY...Frugis/WasulaHazardous Weather Outlook National Weather Service Albany NY 434 AM EST Wed Feb 27 2019 CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-059>061-064>066-083- 084-VTZ013>015-281200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 434 AM EST Wed Feb 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM EST THURSDAY... This Hazardous Weather Outlook is for the Capital District, Lake George Saratoga Region, Taconics, Mid Hudson Valley, Berkshires, northwestern Connecticut, and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulation to the National Weather Service by phone, social media or email at ALB.stormreport@noaa.gov. NYZ032-033-038>040-047-048-051-058-063-082-281200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Schoharie-Western Schenectady-Western Albany- Western Greene-Western Ulster-Northern Fulton- 434 AM EST Wed Feb 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EST THURSDAY... This Hazardous Weather Outlook is for the Mohawk Valley, Schoharie Valley, Helderbergs, eastern Catskills, and the western Adirondacks. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall accumulation to the National Weather Service by phone, social media or email at ALB.stormreport@noaa.gov.
Special Weather Statement National Weather Service Albany NY 236 PM EST Wed Feb 27 2019 NYZ038>041-047>054-082-272115- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Schoharie-Western Schenectady-Eastern Schenectady- Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Including the cities of Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, and Caroga Lake 236 PM EST Wed Feb 27 2019 ...Band of Moderate Snow will impact the region through 4 PM EST... A band of moderate snow will continue across the Mohawk Valley, the Capital and Saratoga Region, and Schoharie Valley through 4 PM. Snowfall rates of between one half inch and one inch per hour will be possible during this time. Expect roadways to become snow covered, along with reduced visibilities to one half mile or less during this time.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806441, 806442, 806443.